Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 156, NWS Raleigh, NC

July 13, 2017Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2017, 7:34 PM EDT for Wake County, North Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 7:34 PM EDT (23:34 UTC)
Expired
Jul 13, 2017, 8:02 PM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:34 PM EDTTSTM WND DMG3 Ssw Falls Lake, NCSEVERAL LARGE TREE BRANCHES DOWN ON VEHICLES OFF OF LITCHFORD ROAD IN NORTH RALEIGH. PHOTOS PROVIDED BY THE PUBLIC ON FACEBOOK. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
720 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS52 KRAH 132334
SVRRAH
NCC183-140015-
/O.NEW.KRAH.SV.W.0156.170713T2334Z-170714T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
734 PM EDT THU JUL 13 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wake County in central North Carolina...

* Until 815 PM EDT

* At 733 PM EDT, a severe thunderstorm was located near Raleigh,
  moving east at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Raleigh, Wake Forest, Zebulon, Knightdale, Wendell, Rolesville and
  Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Remember, if you can hear thunder, you are close enough to be struck 
by lightning.

&&

LAT...LON 3594 7839 3593 7838 3585 7827 3583 7826
      3582 7826 3574 7839 3579 7869 3595 7864
      3597 7843
TIME...MOT...LOC 2333Z 263DEG 6KT 3586 7860 

HAIL...0.88IN
WIND...60MPH
 
$$

10
2 follow-up statements
557 
WWUS52 KRAH 132349
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
749 PM EDT THU JUL 13 2017

NCC183-140015-
/O.CON.KRAH.SV.W.0156.000000T0000Z-170714T0015Z/
Wake NC-
749 PM EDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN WAKE COUNTY...

At 749 PM EDT, a severe thunderstorm was located 7 miles east of
Raleigh, moving east at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Raleigh, Wake Forest, Zebulon, Knightdale, Wendell, Rolesville and
Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3594 7839 3593 7838 3585 7827 3583 7826
      3582 7826 3574 7839 3580 7864 3596 7858
      3597 7843
TIME...MOT...LOC 2349Z 276DEG 10KT 3585 7854 

HAIL...<.75IN
WIND...60MPH
 
$$

10
884 
WWUS52 KRAH 140002
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
802 PM EDT THU JUL 13 2017

NCC183-140012-
/O.CAN.KRAH.SV.W.0156.000000T0000Z-170714T0015Z/
Wake NC-
802 PM EDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAKE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3594 7839 3593 7838 3585 7827 3583 7826
      3582 7826 3574 7839 3580 7864 3596 7858
      3597 7843
TIME...MOT...LOC 2359Z 263DEG 6KT 3585 7851 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 13, 2:50 PM EDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
250 PM EDT Thu Jul 13 2017

.SYNOPSIS...
Above normal heat and humidity will persist through Friday. A cold
front will approach from the north on Saturday, then stall over
eastern portions of the Carolinas through Sunday.

&&

.NEAR TERM /Through Tonight/...
As of 145 PM EDT Thursday...

Expect sensible weather very similar to yesterday, with highs in the
mid 90s, isolated to scattered convection possible during the
afternoon and evening hours.

With rich low-level moisture present over and upstream of central NC
at 925/850mb per 17Z SPC mesoanalysis, dewpoints appear less likely
to mix out west of the Hwy 1 corridor this afternoon. As such, a
heat advisory is in effect for the majority of central NC (aside
from the climatologically cooler/drier Triad and northern Piedmont),
with maximum heat indices in the 102-107F range. Expect lows tonight
in the mid 70s.

As an upper level low progresses ESE across the upper Great Lakes,
the height gradient will tighten over the OH Valley and a weak
albeit more pronounced SW/SSW flow aloft (and potential for small
amplitude disturbances) may be present on the western periphery of
the upper level ridge in the southern Appalachians. Convection
allowing models suggest there will be increased convective coverage
in the mountains (compared to yesterday), with activity more likely
to drift/propagate east through the western Piedmont toward the
Triangle late this aft/eve. Additionally, isolated diurnal
convection will be possible in assoc/w a weak sfc trough invof Hwy 1
and invof the seabreeze in the SE Coastal Plain. -Vincent

&&

.SHORT TERM /Friday and Friday Night/...
As of 145 PM EDT Thursday...

The upper level low tracking ESE through the upper Great Lakes
tonight will progress toward New England Fri/Fri night, with an
associated sfc low and attendant cold front progressing into the Mid-
Atlantic. Expect a better chance for diurnal convection (compared to
previous days) as central NC becomes situated at the southern
periphery of the westerlies and a well-defined surface trough
develops east of the Appalachians. Otherwise, with little change in
airmass, expect sensible weather conditions similar to today, e.g.
highs in the mid 90s and dewpoints in the 70-75F range. A heat
advisory may be needed once again for portions of central NC,
however, due to uncertainty in the timing/coverage/location of
convection and uncertainty w/regard to afternoon dewpoints given
stronger low-level flow (~15 knots) and better mixing than previous
days, no advisory will be issued at this time. Expect lows Fri night
in the lower/mid 70s.

Any robust updraft will be capable of producing brief/isolated
severe downbursts Fri aft/eve given relatively better forcing
/greater convective coverage/ and stronger flow aloft (20-25 knots)
than in previous days along with moderate instability, moderate
DCAPE, and high PWAT. -Vincent

&&

.LONG TERM /Saturday through Thursday/...
As of 250 PM EDT Thursday...

Initial weak backdoor cold front sags south into the northern tier
early Saturday, progressing slowly to the southern tier Saturday
night. Instability will favor the south which will have much higher
instability due to the favorable diurnal cycle, as well as steeper
(>6K/km) mid level lapse rates ahead of the associated short wave.
Shear will be rather weak, but could see severe downburst potential
with precip loading in the very moist (PW >2.0") airmass. Will have
chance PoPs across the north, increasing to likely PoPs
progressively southeastward as the evening approaches. Highs will
range from upper 80s north to low 90s south. Convection will remain
focused more to the southeast overnight and Sunday as the front
stalls in the coastal plain, with only slight chances northwest
ranging to likely Sunday afternoon across the southern coastal
plain. Highs Sunday will be fairly uniform across the area due to
the front's cloudiness and precip tempering highs in the east. Most
areas will be within a degree or two north or south of 90.

A second mid level short wave and associated surface front will move
east into the area Monday into Monday night, providing increased
chances for convection. We will also have potential for isolated
damaging downbursts as storm strength will be enhanced by diffluence
aloft as a 50 knot jet streak lifts northeast of the area Monday
evening. PoPs will again be higher in the southeast due to the
systems coincident arrival during max heating. Highs will again be
mainly within a degree or so of 90.

Deeper moisture will edge offshore, but the short wave trof remains
pinned along the Atlantic coast Tuesday through midweek. Forcing and
shear will be weak, with mainly diurnal PoPs in the 20-30% range.
Highs will be creeping up just a bit each day as the airmass
modifies...from ~90 Tuesday to low & perhaps mid 90s on Thursday.

&&

.AVIATION /18Z Thursday through Tuesday/...
As of 145 PM EDT Thursday...

24-HR TAF Period: VFR conditions will prevail through the majority
of the TAF period. Isolated to scattered convection will be possible
this afternoon and evening, potentially affecting all terminals,
though the INT/GSO/RDU terminals should have a relative better
chance. Expect southwest winds at 7-12 knots. VRB15G30KT can be
expected in thunderstorms. Low ceilings may develop at any terminal
early Friday morning, however, confidence is too low to warrant
mention at this time.

Looking Ahead: Fri/Fri night will be very similar to the current TAF
period. Expect an increased potential for primarily afternoon and
evening convection and early morning stratus /low ceilings/ over the
weekend/early next week as a weak cold front progresses into the
region from the north and stalls over the Carolinas. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ010-011-
026>028-041>043-073>078-083>086-088-089.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...mlm
AVIATION...Vincent
Hazardous weather outlook, Jul 13, 8:47 AM EDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
847 AM EDT Thu Jul 13 2017

NCZ010-011-026>028-041>043-073>078-083>086-088-089-141300-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly-
Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-
Cumberland-Sampson-
847 AM EDT Thu Jul 13 2017

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat advisory may be needed again on Friday.

Isolated severe thunderstorms will be possible during the afternoon
and evening hours on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>025-038>040-141300-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-
847 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated severe thunderstorms will be possible during the afternoon
and evening hours on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 6:22 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
622 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     4 WNW CONCORD           36.48N 79.13W
07/13/2017                   PERSON             NC   TRAINED SPOTTER

            POWER POLE BLOWN DOWN ONTO A FENCE ON RAINEY
            RIDGE RD. TIME ESTIMATED FROM RADAR.

&&

KDS
Local storm report, Jul 13, 6:31 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     MCLEANSVILLE            36.11N 79.66W
07/13/2017                   GUILFORD           NC   EMERGENCY MNGR

            MULTIPLE TREES REPORTED DOWN IN
            MCLEANSVILLE. TIME ESTIMATED FROM RADAR.

&&

KDS
Local storm report, Jul 13, 6:32 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
632 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     GIBSONVILLE             36.11N 79.54W
07/13/2017                   GUILFORD           NC   EMERGENCY MNGR

            MULTIPLE TREES REPORTED DOWN IN GIBSONVILLE.
            TIME ESTIMATED FROM RADAR.

&&

KDS
Special weather statement, Jul 13, 6:37 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
637 PM EDT THU JUL 13 2017

NCZ008-025-026-041-132330-
Franklin NC-Durham NC-Wake NC-Granville NC-
637 PM EDT THU JUL 13 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
GRANVILLE... NORTHERN WAKE...DURHAM AND SOUTHWESTERN FRANKLIN
COUNTIES UNTIL 730 PM EDT...

At 636 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles east of
Hillsborough to Durham to near Wake Forest to near Cary. Movement
was east at 15 mph.

Wind gusts up to 45 mph and frequent lightning, some cloud to
ground, will be possible with these storms.

Locations impacted include...
Raleigh, Durham, Cary, Creedmoor, Wake Forest, Butner, Franklinton,
Rougemont, Morrisville and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. SEEK SHELTER
IMMEDIATELY inside a sturdy structure and stay away from windows.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3612 7845 3605 7815 3584 7844 3575 7888
      3588 7873 3596 7897 3601 7899 3624 7895
      3624 7880 3627 7880 3631 7863
TIME...MOT...LOC 2236Z 251DEG 12KT 3608 7894 3599 7889 3594 7854 3582
7874

26
Local storm report, Jul 13, 6:42 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
642 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     1 NE ELON COLLEGE       36.10N 79.50W
07/13/2017                   ALAMANCE           NC   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN BETWEEN
            GIBSONVILLE AND ELON. TIME ESTIMATED FROM
            RADAR.

&&

KDS
Special weather statement, Jul 13, 7:31 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
731 PM EDT THU JUL 13 2017

NCZ008-009-026-041-140030-
Franklin NC-Vance NC-Wake NC-Granville NC-
731 PM EDT THU JUL 13 2017

...TWO STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
VANCE...SOUTHEASTERN GRANVILLE...NORTHEASTERN WAKE AND FRANKLIN
COUNTIES UNTIL 830 PM EDT...

At 729 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklinton, or 9 miles southeast of Creedmoor, moving east at 20
mph. A second strong thunderstorm was located over North Raleigh,
also moving east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Raleigh, Louisburg, Wake Forest, Zebulon, Franklinton, Kittrell,
Bunn, Knightdale, Wendell and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

trong winds may occur well ahead of any rain or lightning. Do not
wait for the sound of thunder before taking cover. Seek shelter in a
nearby building or vehicle. Wind gusts as high as 50 mph are capable
of knocking down small or weakened trees and blowing around light
outdoor objects.

&&

LAT...LON 3623 7812 3621 7811 3622 7807 3620 7801
      3581 7826 3575 7838 3574 7870 3618 7858
      3627 7831
TIME...MOT...LOC 2329Z 257DEG 17KT 3606 7853

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:56 AM EDTHeat AdvisoryRAHAnson, Cumberland, Edgecombe, Franklin, Halifax, Harnett and 14 more16 hr
Jul 13, 3:25 PM EDTSpecial Weather StatementRAHJohnston50 min
Jul 13, 3:42 PM EDTSpecial Weather StatementRAHHoke33 min
Jul 13, 3:53 PM EDTSevere Thunderstorm WarningRAHHoke52 min
Jul 13, 4:50 PM EDTSpecial Weather StatementRAHGuilford40 min
Jul 13, 5:00 PM EDTSpecial Weather StatementRAHHoke45 min
Jul 13, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford56 min
Jul 13, 5:27 PM EDTSpecial Weather StatementRAHForsyth63 min
Jul 13, 5:44 PM EDTSpecial Weather StatementRAHOrange, Person61 min
Jul 13, 5:56 PM EDTSevere Thunderstorm WarningRAHPerson44 min
Jul 13, 5:59 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange58 min
Jul 13, 6:19 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph56 min
Jul 13, 6:37 PM EDTSpecial Weather StatementRAHDurham, Granville53 min
Jul 13, 7:31 PM EDTSpecial Weather StatementRAHFranklin, Wake59 min
Jul 13, 7:59 PM EDTSpecial Weather StatementRAHRandolph61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.